Advertisement

Remitting Seronegative Symmetrical Synovitis with Pitting Edema (RS3PE) Associated with DPP-4 Inhibitor

Published:February 20, 2021DOI:https://doi.org/10.1016/j.amjmed.2021.01.023
      An 80-year-old man, a former truck driver from the Dominican Republic, was admitted with 3 months of abrupt-onset bilateral pain and swelling of his hands and feet, fever, and malaise. His symptoms were causing increasing difficulty with his daily activities, evident by a decline in ambulation and ability to grip. Three weeks prior to symptom onset, due to a hemoglobin A1c of 14% accompanied by an unintentional 7-kg weight loss, his outpatient physician had started him on sitagliptin to better control his type 2 diabetes mellitus. In addition to diabetes, the patient had benign prostate hypertrophy, hypertension, and history of a mitral valve repair. He had been managed chronically with aspirin, atorvastatin, chlorthalidone, losartan, nifedipine, metformin, and gabapentin.
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • McCarty DJ
        • O'Duffy JD
        • Pearson L
        • Hunter JB
        Remitting seronegative symmetrical synovitis with pitting edema. RS3PE syndrome.
        JAMA. 1985; 254: 2763-2767
        • Karmacharya P
        • Donato AA
        • Aryal MR
        • et al.
        RS3PE revisited: a systematic review and meta-analysis of 331 cases.
        Clin Exp Rheumatol. 2016; 34: 404-415
        • Manger B
        • Schett G
        Paraneoplastic syndromes in rheumatology.
        Nat Rev Rheumatol. 2014; 10: 662-670
        • Finnell JA
        • Cuesta IA
        Remitting seronegative symmetrical synovitis with pitting edema (RS3PE) syndrome: a review of the literature and a report of three cases.
        J Foot Ankle Surg. 2000; 39: 189-193
        • Mainali NR
        • Schmidt TR
        • Alweis R
        • George DL
        Novel development of remitting seronegative symmetrical synovitis with pitting edema (RS3PE) syndrome due to insulin therapy.
        Am J Case Rep. 2014; 15: 119-122
        • Oyama K
        • Taniguchi JI
        • Goto R
        • Matsui K
        Remitting seronegative symmetrical synovitis with pitting edema syndrome in individuals with type 2 diabetes mellitus or impaired glucose tolerance.
        Diabetes Res Clin Pract. 2015; 110: e5-e8
        • Sakoda H
        • Ito S
        • Kanda H
        • et al.
        Association between type 1 diabetes mellitus and remitting seronegative symmetrical synovitis with pitting edema: a case report.
        Diabetes Res Clin Pract. 2011; 91: e43-e44
        • Kenzaka T
        The relationship between remitting seronegative symmetrical synovitis with pitting edema and vascular endothelial growth factor and matrix metalloproteinase 3.
        Intern Med. 2020; 59: 1021-1022
        • Chaicha-Brom T
        • Yasmeen T
        DPP-IV inhibitor-associated arthralgias.
        Endocr Pract. 2013; 19: 377
        • Yamauchi K
        • Sato Y
        • Yamashita K
        • et al.
        RS3PE in association with dipeptidyl peptidase-4 inhibitor: report of two cases.
        Diabetes Care. 2012; 35: e7
        • Crickx E
        • Marroun I
        • Veyrie C
        • et al.
        DPP4 inhibitor-induced polyarthritis: a report of three cases.
        Rheumatol Int. 2014; 34: 291-292
        • Yokota K
        • Igaki K
        Sitagliptin (DPP-4 inhibitor)-induced rheumatoid arthritis in type 2 diabetes mellitus: a case report.
        Intern Med. 2012; 51: 2041-2044
        • Horai Y
        • Origuchi T
        • Iwanaga N
        • et al.
        Clinical analysis of pre-existing diabetes mellitus and dipeptidyl peptidase-4 inhibitors in patients with remitting seronegative symmetrical synovitis and pitting edema syndrome.
        Mod Rheumatol. 2020; 30: 703-707
      1. U.S. Food and Drug Administration (FDA). Drug Safety Communication: FDA warns that DPP-4 inhibitors for type 2 diabetes may cause severe joint pain. Available at: https://www.fda.gov/drugs/drug-safety-and-availability/fda-drug-safety-communication-fda-warns-dpp-4-inhibitors-type-2-diabetes-may-cause-severe-joint-pain. Accessed January 10, 2021.